Tocilizumab/Actemra - and biosimilars

I thought with all the discussion about using Actemra in GCA people might find this article interesting:

scrip.pharmamedtechbi.com/-...

Actemra's patent is due to expire in the next few years and at least 3 companies are testing biosimilars - drugs that are near enough identical in action to the original substance. Other drugs that do much the same thing are close to market too - and while they will have to compete against fairly well-established Actemra, all these factors will put pressure on the companies to market their drugs at more competitive prices.

So, while it doesn't help us a lot at present, by 2022 there is likely to be a choice of drugs that would be effective in GCA and PMR and they are likely to be more reasonably priced. Though they will never be as cheap as corticosteroids...

We can live in hope.

13 Replies
oldestnewest

And then the other shoe drops. spglawfirm.com/defective-dr...

3 likes
Reply

Ta - someone mentioned it on another thread, but didn't give details.

1 like
Reply

Sorry this is not a relevant reply but I can't seem to do a new post on this machine. I have gone from 15 to 0.5. prednisolone in 18 months. Each time I reduce I have all usual symptoms but I seem really stuck for last 6 weeks . I am really keen to stop prednisolone as it has given me raised intra ocular pressure which I control with drops. It worries me because I also have age related macular degeneration . I have seen before from you and Dorsett lady that it has to be slow at this stage. I think I just want to confirm that I am not just a wimp. Patsy69

Reply

You have done extremely well to get to 0.5mg at all, never mind in 18 months. If 0.5mg is managing the problems - really don't worry about it. It is WAY below the amount of corticosteroid your body needs to function anyway and is not going to be contributing to your occular pressure readings. You are definitely not a wimp - some people are very lucky and need a very low dose of pred to ward off PMR but still can't get off altogether.

Reply

Thanks PMR Pro. I really find the support of this group invaluable. I have learnt more than from any other source from you all. since a mail months ago discussing the diunrnal fluctuation in corticosteroids l have observed that my own symptoms correlate ie.worse in mornings and later in day. Do you know of anyone who has had raised intraocular pressure and retuned to normal after stopping steroids?.

I have a cousin who has had PMR twice she is fine now, she was only 50s first time.Patsy69

Reply

Can't quote names off the top of my head but I know there are people on the forums who had raised pressures, sometimes not enough to require treatment, which returned to normal range after stopping pred.

1 like
Reply

Thanks again, the plan is that I get off the prednisolone ASAP and then stop the monopost drops. Then they will check that the pressures stay down , just hoping that it is a side effect and not intrinsic. It is a pain though because I have not really had any problem with prednisolone, it works and the moon face suited me. Its the reduction that is hard. Although the calcium etc. Is a nuisance Patsy69

Reply

I'm sure the plan IS to get off pred asap. Unfortunately if the cause of the PMR is still active all that will happen is the symptoms come back. It's a balancing act - find the dose that manages the symptoms and then manage the other aspects. If it means using drops, it means using drops I'm afraid.

If you don't take enough pred it isn't worth taking any - eventually the inflammation mounts up and you are back in a real flare.

Reply

Thanks again, I am still on the 0.5prednisolone and I think I need to continue, the ache and stiffness would be bearable with some occasional painkillers but the absence of energy is dire. I remember that article you gave us access to some months ago asking sufferers what they felt and I find it so true now it's as though the illness steals ones get up and go. My husband wants us to enjoy our retirement which involves travelling about a lot and I go along and usually enjoy it but come back exhausted patsy 69

1 like
Reply

If the fatigue is that bad maybe you need just a little bit more while your adrenal glands wriggle back to life.

Reply

Thanks PMR pro, have printed off, will read with interest, like you say... we live in hope.

Reply

You might want to Google the class action suit just filed on Actemra. It seems it has side effects not previously disclosed.

Reply

I have read about it - there is a thread running on the topic and Heron also mentioned it above.

This something different though - many people complain there is no work being done. There is - and this is part of it.

Reply

You may also like...